Connecticut, 2024

Flash Flooding and Astronomical Low Tide in Connecticut, January 10, 2024

January 10, 2024 · NWS OKX · 3 events in 3 counties and zones

A large low pressure system impacted the area late on January 9th and into the 10th with long duration persistent moderate to heavy rainfall. In addition to widespread river flooding, some localized areas of flash flooding occurred as the heaviest rainfall associated with convection moved through.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A large low pressure system impacted the area late on January 9th and into the 10th with long duration persistent moderate to heavy rainfall. In addition to widespread river flooding, some localized areas of flash flooding occurred as the heaviest rainfall associated with convection moved through. Precipitable water values of 1.2-1.4 inches were record levels for early January. The anomalous moisture and heavy rainfall resulted in a widespread 2 - 4 inches of rainfall, much of it occurring over a several hour timeframe before the cold frontal passage. The Yantic River reached Major Flood Stage on January 10th at 9Z and continued to remain in Major flood stage until 2330Z.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jan 10, 1:01 PM EST, 35 minutes earlier.

Area forecast discussion, Jan 10, 1:01 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service New York NY
101 PM EST Wed Jan 10 2024

.SYNOPSIS...
The low pressure system slowly moves across Southeast Canada
today into tonight and eventually weakens. Low pressure slowly
moves within Southeastern Canada Thursday and Thursday night while
continuing to weaken. Another strong low pressure system will
likely bring heavy rain and high winds to the area Friday night
and Saturday. Arctic high pressure builds toward the region
Saturday night into Sunday. Another low may affect the region
Monday and Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast is more less on track. Wind gusts have been lower than
forecast. Much of the guidance is suggesting that 46+ mph will
likely be more occasional and probably limited to eastern
portions of the forecast area. NBM is showing less than a 10%
chance of reaching criteria at KJFK this afternoon. However, in
collaboration with surrounding offices, kept Wind Advisory up
for the potential of reaching criteria later this afternoon with
stronger cold advection moving into the region. If conditions
do not pan out, will likely drop the advisory with the main
forecast package later this afternoon.

The cold front has pushed east of the area and westerly flow
has developed behind it. With pressure rises moving into place,
would expect a very gusty day with increasing boundary layer
depth. Previous discussion follows.

Taking into account both NAM and GFS BUFKIT forecast soundings,
taking midway between the mean mixed layer winds and top of the
boundary layer, getting many locations getting to around 40 kt
for wind gusts this afternoon.

Therefore, gusts up to 45 to 50 mph are expected and with
saturated grounds, trees may be more easily downed by these wind
gusts. This is why the wind advisory was issued.

There may be somewhat of a lull in the winds this morning before
more gusty winds develop this afternoon. The peak gusts are
expected mid to late this afternoon.

The wind advisory is in effect for the entire area, until 8pm
this evening.

Otherwise, there may be a few rain showers from time to time
with passing vort max in the mid levels. Temperatures generally
in the upper 40s to lower 50s for highs.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Low pressure fills in and weakens as it moves into Southeast
Canada.

Pressure gradient lowers with gusts gradually lowering in
magnitude. Breezy conditions expected to remain. Temperatures
remain above normal but will be cooler Thursday than the
previous day. Dry conditions expected. More sun expected
Thursday compared to the previous day.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Another strong storm likely impacts the region late Friday into
Saturday with another round of moderate to heavy rainfall, and
strong, to potentially damaging winds, along with a coastal flooding
threat.

Another southern stream trough will be moving onshore of the Pacific
northwest midweek and track across the country, reaching toward the
Great Lakes Region late in the week. With some of the global
guidance the upper trough is becoming more negatively tilted during
Friday, keeping the surface low a little farther to the west. Timing
of the heaviest rainfall and highest winds remains Friday night into
Saturday as a low level jet of 50-70kts moves through the region.
Also, an occluded low will be moving over the region late Friday
night into Saturday morning. Strong lift, and some instability,
along with elevated CAPE up to 500 J/kg will allow for a chance of
thunderstorms. Precipitable waters also increases late Friday night,
up to 1.35 inches, and a period of moderate to heavy rainfall
remains possible. The is the potential for another flooding event as
WPC has placed most of the area in a slight risk for excessive
rainfall. Finally, with the strong winds another high wind event is
also becoming more likely. While there are a few days until the
onset of this storm impacts are becoming more likely.

Strong cold advection Saturday, behind a cold front, will be the
leading edge of an Arctic airmass that will be over the region
Sunday into Monday, with temperatures falling to near or just below
seasonal normals.

After a brief dry period another southern stream system may impact
the region Monday into Tuesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Strong low pressure will continue moving to the northeast
through this evening. High pressure builds towards the region
tonight into Friday.

VFR. An isolated shower is possible this afternoon.

W-WSW winds 15-20kt with gusts 25-30 kt expected into early this
evening. A few gusts could peak around 35 kt. Winds and gusts
begin to weaken after 00z with gusts ending overnight into early
Thursday morning. WSW-SW 10-13 kt with gusts 15-20 kt possible
late Friday morning into the afternoon.

     NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Peak gusts around 35 kt possible through 00z.

End time of gust tonight may be off by 1-2 hours.

OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...

Thursday Afternoon-Night: VFR. WSW-SW gusts 15-20 kt possible in
the afternoon.

Friday: VFR early, becoming MVFR or lower late with chance of
rain. Increasing SE winds late

Friday night: IFR or lower. SE winds 15-25kt G30-40kt. Winds
and gusts highest along the coast.

Saturday: MVFR or lower with rain. SE winds 20-30kt G30-40 kt,
becoming W 20-25kt G30-35kt.

Sunday...VFR. W 20-25kt G30-35kt.

Monday...Mainly VFR. Low chance for rain/snow mix late.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Gale warnings remain in place across all waters.

Gales on all waters through 10 PM this evening. Ocean waters
have gales until midnight tonight.

Thereafter, SCA conditions likely on the ocean through Thursday.
For non-ocean waters, SCA conditions likely overnight tonight
and probable for Thursday. The gusts for non-ocean waters
Thursday may be more occasionally getting to 25 kt with more
gusts to near 20 kt.

Ocean seas build to 15 to 20 ft into today, then lower to
generally near 10 to 15 ft tonight and then subside slowly to 5
to 8 ft Thursday.

Winds and seas decreasing west to east during Thursday night
but SCA conditions will likely remain on the ocean.

An increasing southeast flow ahead of the next strong low will
allow for gale conditions to develop Friday night across the
forecast waters. There is a chance of storm force gusts on the
ocean waters Saturday into Saturday night as gale condition
continue on the non-ocean waters. Gales are likely behind the
low Sunday, with conditions gradually improving Sunday night as
high pressure builds toward the waters from the southwest.

&&

.HYDROLOGY...
Flood watch has been cancelled with additional rainfall expected
to be light and not pose any additional flood threat.

Flood hazards (accounting for both advisories and warnings) are
in effect for much of the forecast region within NE NJ, NYC,
parts of the Lower Hudson Valley, Western Long Island and within
Southern CT. Area rivers are experiencing mostly minor flooding
but there are some experiencing moderate to major.

Hydrologic impacts remain possible Friday night into Saturday, as
the Weather Prediction Center has much of the area in a slight risk
for excessive rainfall, with another round of moderate to heavy rain
possible. One to two inches, with locally higher amounts remains
possible. However, the exact magnitude and extent of the flooding
issues are uncertain this far out.

&&

.TIDES/COASTAL FLOODING...
Significant ocean dune-front damage expected today. Widespread
minor to moderate coastal flooding with Wed AM high tide.
Localized major coastal flooding will be possible, especially
within the South Shore Bays of Long Island.

SE storm force expected overnight into early today, with a
windshift to west southwest gale likely just before the time of
high tide for most areas. This windshift will likely limit
potential for locally major coastal flooding to just the Great
South Bay of LI. Elsewhere, widespread moderate flooding likely
for southern bays of NYC/LI and eastern bays of LI, and SE CT.
Elsewhere generally minor flooding.

Along the oceanfront, potential for 15-20 ft surf causing
widespread dune erosion and scattered overwashes Wed AM.
Localized dune inundation/breaches possible where dunes have
been compromised by earlier storm events. 10 to 15 ft breaking
surf expected with Wed PM high tide, and with lower water
levels, expect dune impacts to be lower magnitude and less
widespread.

Coastal flood impacts are possible around the times of high
tide Friday night and Saturday with another deep low tracking
west of the area.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 8 PM EST this evening for CTZ005>012.
NY...Wind Advisory until 8 PM EST this evening for NYZ067>075-
     078>081-176>179.
     Coastal Flood Warning until 4 PM EST this afternoon for NYZ080-
     081.
NJ...Wind Advisory until 8 PM EST this evening for NJZ002-004-006-
     103>108.
MARINE...Gale Warning until 10 PM EST this evening for ANZ331-332-335-
     338-340-345.
     Gale Warning until midnight EST tonight for ANZ350-353-355.

&&

SYNOPSIS...JM
NEAR TERM...JM/JP
SHORT TERM...JM
LONG TERM...MET
AVIATION...DS
MARINE...JM/MET
HYDROLOGY...JM/MET
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jan 10, 5:47 AM EST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
547 AM EST Wed Jan 10 2024

CTZ005>008-NJZ002-004-103-105-107-NYZ067>070-073-176-111100-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Western Passaic-Eastern Passaic-Western Bergen-
Western Essex-Western Union-Orange-Putnam-Rockland-
Northern Westchester-Bronx-Northern Queens-
547 AM EST Wed Jan 10 2024

...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

For Friday night into Saturday, strong to damaging winds as well as
areas of flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ006-104-106-108-NYZ072-074-075-111100-
Hudson-Eastern Bergen-Eastern Essex-Eastern Union-
New York (Manhattan)-Richmond (Staten Island)-Kings (Brooklyn)-
547 AM EST Wed Jan 10 2024

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

For Friday night into Saturday, strong to damaging winds as well as
areas of flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ009-010-NYZ071-078-177-111100-
Southern Fairfield-Southern New Haven-Southern Westchester-
Northwest Suffolk-Northern Nassau-
547 AM EST Wed Jan 10 2024

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

For Friday night into Saturday, strong to damaging winds as well as
areas of flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ079>081-179-111100-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Southern Nassau-
547 AM EST Wed Jan 10 2024

...COASTAL FLOOD WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

For Friday night into Saturday, strong to damaging winds as well as
areas of flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ178-111100-
Southern Queens-
547 AM EST Wed Jan 10 2024

...COASTAL FLOOD WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

For Friday night into Saturday, strong to damaging winds as well as
areas of flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ011-012-111100-
Southern Middlesex-Southern New London-
547 AM EST Wed Jan 10 2024

...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...
...COASTAL FLOOD WARNING IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

For Friday night into Saturday, strong to damaging winds as well as
areas of flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-111100-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
547 AM EST Wed Jan 10 2024

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gale force wind gusts possible Friday night through Sunday, with a
chance of storm force gusts Friday night into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-111100-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
547 AM EST Wed Jan 10 2024

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gale force wind gusts possible Friday night through Sunday, with a
chance of storm force gusts Friday night into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Jan 10, 9:06 AM EST, 4 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
906 AM EST Wed Jan 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     Coastal Flood    3 SSE Westhampton       40.80N 72.65W
01/10/2024                   Suffolk            NY   Public

            impassable roadways.

&&
Local storm report, Jan 10, 12:30 PM EST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
1230 PM EST Wed Jan 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Coastal Flood    1 WNW Sayville          40.75N 73.10W
01/10/2024                   Suffolk            NY   NWS Employee

            Browns River road, River road, and Terry
            Road are all closed with water up to and
            into houses.

&&
Local storm report, Jan 10, 12:51 PM EST, 45 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
1251 PM EST Wed Jan 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     Non-Tstm Wnd Gst 2 E Fairfield           41.13N 73.24W
01/09/2024  M59 MPH          Fairfield          CT   Mesonet

            Mesonet station GW0038 Fairfield.

&&
Local storm report, Jan 10, 12:54 PM EST, 42 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
1254 PM EST Wed Jan 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     Non-Tstm Wnd Gst Madison                 41.27N 72.59W
01/10/2024  M65 MPH          New Haven          CT   Mesonet

            Mesonet station XHAM Hammonasset.

&&
Local storm report, Jan 10, 12:55 PM EST, 41 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
1255 PM EST Wed Jan 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 AM     Non-Tstm Wnd Gst 4 SE Hampton Bays       40.84N 72.48W
01/10/2024  M59 MPH          ANZ350             NY   Mesonet

            Mesonet station XSHN Shinnecock.

&&
Local storm report, Jan 10, 12:56 PM EST, 40 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
1256 PM EST Wed Jan 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     Non-Tstm Wnd Gst 2 NNE Bayside           40.81N 73.76W
01/09/2024  M59 MPH          ANZ335             NY   Buoy

            Buoy station KPTN6 Kings Point.

&&

The radar

The Boston radar (KBOX), 96 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 astronomical low tide. Local standard time, as filed.

Flash Flood, New London

When
January 10, 1:36 PM EST to 2:06 PM EST
Where
New London County, 0.86 mi SW of Fitchville to 0.72 mi SW of Fitchville
Cause
Dam / Levee Break
Reported by
Broadcast Media
Coordinates
41.562, -72.163

The Yantic River remained in Major Flood Stage with a reported partial dam break in Fitchville as a result of heavy rain and snow melt.

Flash Flood, Fairfield

When
January 10, 4:40 PM EST to 5:10 PM EST
Where
Fairfield County, 51.4 mi ENE of Shelton to 51.82 mi ENE of Shelton
Cause
Dam / Levee Break
Reported by
Broadcast Media
Coordinates
41.564, -72.163

The Yantic River remained in Major Flood Stage with a reported partial dam break in Fitchville as a result of heavy rain and snow melt.

Astronomical Low Tide, Northern Fairfield

When
January 10, 6:38 PM EST to 7:08 PM EST
Where
Northern Fairfield forecast zone
Reported by
Broadcast Media
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

The Yantic River remained in Major Flood Stage with a reported partial dam break in Fitchville as a result of heavy rain and snow melt.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2024Every state in 2024This day in weather historyWarnings in Connecticut, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171584, 1171585, 1171586.